Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Wichita, KS

May 23, 2005Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2005, 12:13 AM CDT for Butler County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 12:13 AM CDT (05:13 UTC)
Expired
May 23, 2005, 1:15 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3459 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
1.4
Supercell composite
36.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230513
SVRICT
KSC015-230615-
/O.NEW.KICT.SV.W.0071.050523T0513Z-050523T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1213 AM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 115 AM CDT.

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EL DORADO...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  AUGUSTA...BENTON...EL DORADO...LEON...POTWIN...ROSALIA...TOWANDA...
  EL DORADO LAKE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3795 9652 3801 9715 3760 9713 3760 9651

$$

/BOWMAN
1 follow-up statement
000 
WWUS53 KICT 230544
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1245 AM CDT MON MAY 23 2005

KSC015-230615-
/O.CON.KICT.SV.W.0071.000000T0000Z-050523T0615Z/
BUTLER KS-
1245 AM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL BUTLER COUNTY
UNTIL 115 AM CDT...

AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR ANDOVER...OR 10 MILES EAST OF DOWNTOWN WICHITA...AND MOVING
SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR AUGUSTA BY  1255 AM CDT.

THE TOWN OF BENTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 3795 9652 3801 9715 3760 9713 3760 9651

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:26 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 22, 9:26 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT SUN MAY 22 2005

.UPDATE...
TOOK A QUICK LOOK OUTSIDE AND NOTICED QUITE A BIT OF ALTOCUMULUS
CASTELLANEOUS SPROUTING OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. FOG IMAGERY IS ALSO PICKING THIS DEVELOPMENT WHICH IS
USUALLY A GOOD SIGN OF POTENTIAL THUNDERSTORM DEVELOPMENT DURING THE
NEXT FEW HOURS. SURFACE BOUNDARY ACROSS NORTHERN OKLAHOMA HAS BEEN
TRYING TO SAG SOUTH DURING THE PAST HOUR OR SO. THE DEPTH OF THIS
BOUNDARY APPEARS TO BE UP TO 800MB WITH THAT ELEVATED BOUNDARY
EXTENDING FROM NEAR DDC TO JUST SOUTH OF WELLINGTON. LOW LEVEL FLOW
TO THE SOUTH OF THIS BOUNDARY SHOULD CONTINUE TO INCREASE LATE THIS
EVENING AHEAD OF AN APPROACHING WAVE IN WESTERN KANSAS. THE
ENVIRONMENT IS VERY UNSTABLE ESPECIALLY OVER NORTHERN OKLAHOMA WHERE
MIXED LAYER MOST UNSTABLE CAPES ARE AROUND 4000 J/KG WITH 50KTS OF
0-6KM SHEAR FROM LAMONT PROFILER. RIGHT NOW, I WOULD ANTICIPATE
ELEVATED CONVECTION TO DEVELOP OVER SOUTH CENTRAL KANSAS BETWEEN 10
PM AND MIDNIGHT ALONG AND SOUTH OF HIGHWAY 400. ONCE THESE STORMS
GET GOING, MOST UNSTABLE CAPES IN OUR REGION WILL BE AROUND 2000-2500
J/KG WITH GOOD SHEAR IN THE CLOUD BEARING LAYER. AS A RESULT, WE COULD
SEE SOME LARGE HAIL AND DAMAGING WINDS. IF THIS CONVECTION DEVELOPS
INTO AN MCS IT SHOULD PROPOGATE EAST SOUTHEAST THROUGH SOUTHEAST KANSAS.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT SUN MAY 22 2005/

.DISCUSSION...

LOTS OF CONCERNS THIS FORECAST CYCLE WITH SEVERE WEATHER CHANCES
THIS EVE, THEN CONTINUED CHANCES TONIGHT INTO THE EARLY WEEK.

THIS EVE-TNGT:
LOTS OF INSTABILITY POOLING ALONG THE DIFFUSE FRONTAL BOUNDARY
LOCATED PARALLEL TO THE KS/OK BORDER.  MUCAPES ALONG THE BORDER IN
THE 3500-4000 J/KG RANGE.  KEEPING AN EYE ON SATELLITE, WITH LOTS OF
CU ALONG THE BOUNDARY BUT NO VERTICAL DEVELOPMENT SO FAR.  ONCE
TEMPS REACH CONVECTIVE TEMPS, FEEL THAT SHRA/TSRA WILL DEVELOP
PROBABLY TOWARDS SUNSET.  WITH VERY UNSTABLE AIRMASS, SEVERE STORMS
DEFINITELY POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT. UPPER LEVEL PATTERN LOOKS MORE LIKE A SUMMER PATTERN THAN A
SPRING ONE, WITH WEAK UPPER RIDGE AXIS LOCATED OVER THE ROCKIES, SO
ANY STORMS THAT FIRE ALONG THE BOUNDARY WILL QUICKLY MOVE SOUTH INTO
OK.

AFTER INITIAL ROUND OF PRECIP IN THE EVENING, MODELS SHOW LOW LEVEL
JET INCREASING OVER THE BOUNDARY INTO SRN KS AFTER 06Z/MON.
ISENTROPIC LIFT AND MOISTURE ADVECTION ALSO INCREASES, THIS LIFT
WILL PROBABLY LEAD TO SCATTERED SHRA/TSRA TO DEVELOP OVER SRN KS
LATE TONIGHT OR EARLY MON.  THE TOUGH CALL IS HOW FAR NORTH TO GO
WITH POP CHANCES. WILL GO AS FAR NORTH AS A HUT-EWK LINE FOR NOW,
WITH ANYTHING THAT DEVELOPS DROPPING BACK SE INTO ICT AND
WLD.

MON:
EXPECT SOME SHRA/TSRA TO BE ONGOING EARLY MON AND PROPAGATE INTO OK
IN THE WEAK SE FLOW.  WILL DROP POPS ACROSS THE AREA AFTER ABOUT
19Z/MON.  NAM DOES SHOW INSTABILITY INCREASING OVER WRN SECTIONS OF
THE AREA FOR THE AFTN HOURS, BUT LACK OF ANY SURFACE CONVERGENCE
WILL PRECLUDE ANY DEVELOPMENT DURING THE AFTERNOON OR EVENING HOURS.

TUE-WED:
LOTS OF UNCERTAINTY DURING THIS TIME FRAME AS WEAK UPPER RIDGE
REMAINS OVER THE AREA WITH MODELS NOT PICKING UP ON WEAK SURFACE
FEATURES.  PRIMARY THREAT WILL BE FROM POSSIBLE MCSS MOVING INTO
THE AREA FROM THE WEST OF NORTHWEST.  SO WILL NOT MAKE TOO MANY
CHANGES TO THIS TIME FRAME WITH CURRENT POPS OKAY FOR NOW.  NAM
APPEARS TO BE TRYING TO BRING A WEAK COLD FRONT INTO KS FOR WED,
WHICH LOOKS LIKE A SLIGHTLY BETTER CHANCE OF SHOWERS/THUNDERSTORMS.

THU-SAT:
MODELS SUGGEST THAT THE WED COLD FRONT WILL PUSH THE BOUNDARY A
LITTLE FURTHER SOUTH INTO OKLAHOMA. SO WILL KEEP THIS TIME FRAME DRY
FOR NOW. SOME UNCERTAINTY IN PLACEMENT OF SURFACE FEATURES FOR FRI
BUT MED RANGE MODELS SUGGEST SURFACE RIDGE WILL KEEP ANY PRECIP
CHANCES OUT OF SRN KS UNTIL POSSIBLY FRI NIGHT OR EARLY SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  85  60  84 /  30  20  10  10
HUTCHINSON      63  86  61  83 /  20  20  10  10
NEWTON          64  85  60  83 /  20  20  10  10
ELDORADO        63  85  60  83 /  20  20  10  10
WINFIELD-KWLD   64  85  60  85 /  50  30  10  10
RUSSELL         60  86  60  82 /  10  10  10  20
GREAT BEND      59  86  61  82 /  10  10  10  20
SALINA          60  86  61  81 /  10  10  10  10
MCPHERSON       62  86  61  82 /  20  20  10  10
COFFEYVILLE     63  84  59  84 /  50  30  10  10
CHANUTE         61  83  59  83 /  30  20  10  10
IOLA            61  83  59  82 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COX/KETCHAM
Hazardous weather outlook, May 22, 9:28 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT SUN MAY 22 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
928 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT, ROUGHLY ALONG AND
SOUTH OF HIGHWAY 400.  THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME THUNDERSTORMS COULD BE ONGOING MONDAY MORNING FOR LOCATIONS
ALONG AND SOUTH OF HIGHWAY 400. A FEW SEVERE STORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

THE WEATHER PATTERN DURING THE REMAINDER OF THE PERIOD SUGGESTS SOME
POSSIBILITY OF THUNDERSTORMS VIRTUALLY EVERY NIGHT.  WARM AIR AND
MOISTURE RETURNING NORTHWEST WILL RESULT IN A QUASI-STATIONARY FRONT
SOMEWHERE ACROSS THE PLAINS THROUGHOUT THE WEEK.  THUNDERSTORMS WILL
LIKELY DEVELOP AND TRACK ALONG THIS FRONT DURING THE EVENING AND
OVERNIGHT HOURS. AT THIS POINT, THERE APPEARS TO BE A SLIGHTLY
BETTER CHANCE OF THUNDERSTORMS ON WEDNESDAY.  WHILE SEVERE WEATHER
IS LIKELY SOMETIME DURING THE WEEK, IT IS DIFFICULT TO DELINEATE THE
THREAT, AREAS OR TIMING AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ALONG AND SOUTH
OF HIGHWAY 400.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/KETCHAM/LAWSON

In the hours before

Local storm report, May 22, 11:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1146 PM CDT SUN MAY 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             3 E EL DORADO           37.82N 96.80W
05/22/2005  1.75 INCH        BUTLER             KS   TRAINED SPOTTER

&&

REC
Local storm report, May 22, 11:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT SUN MAY 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             CAMBRIDGE               37.32N 96.67W
05/22/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

RBL
Local storm report, May 22, 11:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT SUN MAY 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             ELK FALLS               37.37N 96.19W
05/22/2005  0.88 INCH        ELK                KS   TRAINED SPOTTER

&&

REC
Local storm report, May 23, 12:02 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             E ATLANTA               37.44N 96.77W
05/23/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

REC
Local storm report, May 23, 12:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1204 AM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             MOLINE                  37.36N 96.30W
05/22/2005  1.75 INCH        ELK                KS   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL BROKE OUT NUMEROUS WINDOWS IN MOLINE.

&&

RBL
Local storm report, May 23, 12:09 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             1 S ATLANTA             37.42N 96.77W
05/23/2005  0.88 INCH        COWLEY             KS   TRAINED SPOTTER

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:04 PM CDTSevere Thunderstorm WarningICTElk, Greenwood56 min
May 22, 10:38 PM CDTSevere Thunderstorm WarningICTButler67 min
May 22, 10:56 PM CDTSevere Thunderstorm WarningICTElk, Greenwood64 min
May 22, 11:03 PM CDTSevere Thunderstorm WarningICTWilson57 min
May 22, 11:11 PM CDTSevere Thunderstorm WarningICTCowley34 min
May 22, 11:17 PM CDTSevere Thunderstorm WarningICTButler58 min
May 22, 11:20 PM CDTSevere Thunderstorm WarningICTNeosho52 min
May 22, 11:34 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick56 min
May 22, 11:35 PM CDTSevere Thunderstorm WarningICTChautauqua55 min
May 22, 11:43 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 22, 11:55 PM CDTSevere Thunderstorm WarningICTWilson57 min
May 23, 12:01 AM CDTSevere Thunderstorm WarningICTElk, Greenwood53 min
May 23, 12:24 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick66 min
May 23, 12:26 AM CDTSevere Thunderstorm WarningICTChautauqua57 min
May 23, 12:33 AM CDTSevere Thunderstorm WarningICTMontgomery44 min
May 23, 12:35 AM CDTSevere Thunderstorm WarningICTLabette, Neosho43 min
May 23, 12:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley61 min
May 23, 1:13 AM CDTSevere Thunderstorm WarningICTButler32 min
May 23, 1:23 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
May 23, 1:41 AM CDTSevere Thunderstorm WarningICTButler, Cowley59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.